Permeability of Porous Materials Determined from the Euler Characteristic

Scholz C, Wirner F, Götz J, Rüde U, Schröder-Turk G, Mecke K, Bechinger C (2012)

Publication Type: Journal article

Publication year: 2012


Publisher: American Physical Society

Book Volume: 109

Pages Range: 504-1-504-5

Journal Issue: 26


DOI: 10.1103/PhysRevLett.109.264504


We study the permeability of quasi-two-dimensional porous structures of randomly placed overlapping monodisperse circular and elliptical grains. Measurements in microfluidic devices and lattice Boltzmann simulations demonstrate that the permeability is determined by the Euler characteristic of the conducting phase. We obtain an expression for the permeability that is independent of the percolation threshold and shows agreement with experimental and simulated data over a wide range of porosities. Our approach suggests that the permeability explicitly depends on the overlapping probability of grains rather than their shape. © 2012 American Physical Society.

Authors with CRIS profile

Additional Organisation(s)

Involved external institutions

How to cite


Scholz, C., Wirner, F., Götz, J., Rüde, U., Schröder-Turk, G., Mecke, K., & Bechinger, C. (2012). Permeability of Porous Materials Determined from the Euler Characteristic. Physical Review Letters, 109(26), 504-1-504-5.


Scholz, Christian, et al. "Permeability of Porous Materials Determined from the Euler Characteristic." Physical Review Letters 109.26 (2012): 504-1-504-5.

BibTeX: Download